Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Glioblastoma patient underwent radiation and cancer has returned. Now under palliative care. How to control situation?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 103 Questions
Dear Doctor ,

We are based out of Bangalore .This is to share the case history of my mother who 57 yrs is a Glioblastoma patient diagnosed in May'10 post a Craniotomy. She underwent radiation for a month and had 9 doses of TMZ. By July'2011 the tumor came back aggressively and she underwent the second craniotomy on August'11. Post surgery she was suffering from ARDS and it was difficult to wean her off the ventilator. However post 10 days she was weaned off from the ventilator and shifted to HDU from the NSICU with a Tracheostomy done. However overnight her heart rate increased rapidly and went up to 230 and she was shifted to the NSICU and put on the ventilator again .During this time she was infected with Sepsis followed by UTI infection and also fluid oozing from the surgery site. However with successful antibiotic treatment and blood and platelet transfusions she survived by God's grace and was released from the hospital after 1.5 month with GCS score 10. During her release she is completely bed ridden without very minimal limb movement only on the left side. She responds with eye movement and very limited head movement. .She is still on the T-piece with timely suction been done and fed through Nasogastric tube. Currently she is under palliative care with Wysolone 30 mg per day (10X10X10), Levipil 500 mg twice a day ,Dilzem 30 mg thrice a day and Lonazepam 1g at bedtime. She also suffers from High BP and High blood sugar. For BP she is given Envas 5mg and Amlodipine 5 mg twice a day. For BP she has been given Inshuman R 10 IU thrice a day and Lantus 12 IU during bedtime. Since the last 2 days her BP and Blood sugar has been fluctuating drastically to the extent that her BP which mostly remains 140/90 went up till 180/100 and she her blood sugar levels have been dropping drastically. Her sugar level with insulin stays in the range of 80-100 but yesterday it went down till 39 and today it went down till 11. She was given 1 spoon of sugar twice during her feeds and when it went down to 11 she was give 1 tbsp of honey which helped the sugar to rise upto 136. However since insulin was stopped now the sugar has been rising again and during bedtime it was 170. I would request your help to let us know what is causing this to happen and what should be done as preventive and life saving measures at home as she cannot be taken to the hospital . We have poor medical support when the patient is at home. Though proper nutrition I have been able to ensure that her blood counts are normal. Her platelets are 2.40 L , total count 8.8 , Hemoglobin 13.8 and all other counts except blood sugar are fine. I earnestly request you to help my mother in this condition. Kindly suggest some remedy to get the situation under control please.
Looking forward to your response .

Best Regards,
Sarmsitha XXXXXXX


1.Female 57 years old currently suffering from left frontal Glioblastoma since May'2010.
2.Suffers from Hyper hyperthyroidism,hypertension and diabetes.Was treated for acute Proteinurea since 2 years ago and currently stable on this front.
3.Tachycardiac in nature. Hear Rate mostly above 90.
4.First craniotomy performed during May'2010 and diagnosed as Anplastic Astrocytoma post biopsy.
5.Underwent radiation and Chemotherapy (Temozolomide 9 doses) and was pretty stable.
6.By July'2011 the tumor grew back protruding externally on the left frontal lobe with huge edema disabling her ability to swallow, ability to move around,bowel incontinence intermittent seizures,loss of memory and behavioral disorder.
7.With increase in sleeping cycle and deteriorating condition the second Craniotomy performed during August '2011. Posy surgery biopsy revealed the tumor type to be Stage IV GBM.
8. After 10 days post surgery and having being weaned off from the ventilator post multiple attempts she was suffering from ARDS with continued seizures.
9. Tracheostomy performed due to ARDS and being Obese and fed through Nasogastric tube.
10.Within 3 weeks from the date of surgery ARDS continued, high fever and diagnosed with Sepsis, UTI infection and infection at the tumor surgery site with puss oozing out and continued Seizures.
11.Treated with 3rd/4th generation antibiotics and blood transfusions she recovered and started breathing normally through the tracheostomy tube.
12. Released from hospital on 5th October'2011 with a metal trach tube fitted with GCS 10 in a completely bed ridden condition under steroid and anti convulsion medication.
13. Currently under palliative care at home fed by tube, tracheostomy suctioning from time to time and normal O2 saturation in between 86-92 %.
14.Attempt to tracheostomy wean off during Novemeber'2011 failed owing to coffee brown emesis throw up during 2 day trial period.
15.CT Scan performed during November'2011 revealed huge edema and multiple tumors in the same surgery site and a spread in the forehead and protruding externally. Seems seems to exert huge pressure over the left eye.
16.Currently under steroid administration (20mg - 30 mg range) and insulin adminstration.
17.HUGE FLUCTUATION IN BLOOD PRESSURE and BLOOD SUGAR LEVELS.Suddenly turned abnormally HYPOGLYCEMIC in the last 2 days
Posted Thu, 26 Apr 2012 in Diabetes
Answered by Dr. Amit Rajput 8 hours later
Hello Sarmsitha,
Thank you for posting your query.

By now, you must already be aware that Glioblastoma at her age is a rapidly progressing and deteriorating tumor. The medical management must be palliative. But many a times, in providing palliative management we become over aggressive and cause harm to the patient rather than providing relief. I have read the medical history of your mother in detail. I urge you not to be very strict in controlling sugars as hypoglycemia in her case would be more distressing than hyperglycemia. Try to maintain the sugars between 160-200 (or 220). These are acceptable levels in the given scenario.

Probable causes of sugar fluctuations in your mother:-
- If the insulin is not degraded in the kidneys (indirect overdosing)
- If there is decreased oral intake
- Worsening of medical condition due to the progressing tumor

In her case, the cause seems to be the combination of all of the above. Please discuss with her treating Physician regarding reducing the dose of her insulin to half. If needed, to one fourth.

In case she experiences hypoglycemia, following things could be done at home:-

- Any Oral glucose containing liquid like sugar water, glucon-D, etc (if she is conscious)
- Intravenous glucose, if unconscious and if intravenous access is available.
- Injectable glucagon is available (manufactured by Novo nordisk, but available at very selective places). This can be administered subcutaneously, just like insulin, if the patient is unconscious due to hypoglycemia.
- Reduce the insulin dose further if there is frequent hypoglycemia.

Her sudden blood pressure rise seems secondary to the progressing tumor. Please discuss with her treating doctor regarding doubling the dose of Amlodipine. It may help.

Hope I have answered your query. I will be available to answer your follow up queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor